Maryland, 2004

Damaging Winds in Maryland, June 17, 2004

June 17, 2004 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 3:03 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 3:03 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT THU JUN 17 2004

.SYNOPSIS...HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST
THROUGH SATURDAY. LOW PRESSURE WILL TRACK FROM THE OHIO VALLEY INTO
THE MID ATLANTIC REGION BY LATE SATURDAY...WITH A TRAILING COLD
FRONT CROSSING THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER THE GREAT
LAKES REGION WILL BUILD OVER THE AREA SUNDAY AND MONDAY. A FRONTAL
BNDRY WILL THEN PUSH BACK NWD INTO THE REGION ON TUE...WITH ANOTHER
COLD FRONT APPROACHING LATE WED INTO THU.

&&

.SHORT TERM...VERY HUMID CONDS ACRS MID ATLC THIS AFTN W/ FAIRLY
WIDESPRD MID/UPR 70S DEW PTS....COMBINING W/ TEMPS IN UPR 80S/LWR
90S. SPC HAS ISSUED SVR TSTM WATCH UNTIL 9 PM EDT FOR ROUGHLY NRN
1/2 CWA INCLUDING RIC. THIS IS MAINLY DUE TO MASSIVE
CAPE/INSTABILITY W/ HIGH DEW PTS/MSTR. HOWEVER...DEEP SHEAR IS
ALMOST NIL AND AND W/ FRZ LVLS ARND 16K FT IT WILL BE DIFFICULT TO
GET ANY HAIL AS WELL. WILL NEED VERY HIGH CLOUD TOPS TO ACCOMPLISH
THIS. ONLY REAL FOCUS MECHANISM IS WEAK LEE TROF WHICH HAS BEEN
ENOUGH TO START SOME WIDELY SCTD TSTMS JUST E OF MTNS NEAR LYH/CHO.
THESE STORMS ARE CURRENTLY HAVING A TOUGH TIME HLDING TOGETHER AS
THEY MOVE EWD INTO OUR CWA.  THE LEE TROF HAS BACKED WINDS A BIT AT
SFC SO THERE IS SOME LOW LVL SHEAR ACRS PIEDMONT. OVERALL...SEVERE
THIS AFTN/EVENG SHOULD BE ISOLD PULSE TYPE ACTIVITY...AND THINK
BIGGEST THREAT MAY BE HVY RAIN W/ VRY HIGH PRECIP WTR VALUES IN ANY
STORMS THAT DO FORM/HOLD TOGETHER. STORMS SHOULD DIE OFF/BECOME MORE
ISOLD LATER THIS EVENG AS DAYTM HTG DISSIPATES...W/ MINS QUITE WARM
OVERNGT...WENT W/ WARMEST GDNC NUMBERS W/ DEW PTS SO HIGH. MORE OF A
WLY COMPONENT TO FLOW ON FRI SO DEW PTS SHOULD BE MORE LIKE TYPICAL
LWR 70S RATHER THAN UPR 70S. LOW LVL THCKNS INDICATING TEMPS ON FRI
MAY BE A TAD WARMER THAN TODAY BUT HEAT INDICES WILL BE NO HIGHER AS
DEW PTS LWR. HAVE KEPT CHC POPS IN AFTN/EVENG AS A SLIGHTLY BETTER
TRIGGER W/ VORT MAX COMES THROUGH. ON SAT...FRONT FINALLY COMES THRU
AS UPR CONFLUENCE TO NW HELPS DRIVE HIGH PRES SWD INTO MID ATLC.
CONTD W/ CHC POPS W/ FRONT/LOW LVL CONV DESPITE WLY FLOW. TEMPS
REMAIN VERY WARM...ESP SRN ZONES. MODELS SHOWING MUCH COOLER CONDS
ON SUN...AND PER LOW LVL TCKNSS ON ETA/GFS HAVE GONE A FEW DGRS BLO
MEX NUMBERS FOR HIGHS IN DRYING NNW FLOW. SUN NGT/MON MORNING WILL
FEEL CHILLY COMPARED TO TEMPS AS OF LATE.

&&

.LONG TERM...UNCERTAIN PATTERN FOR NEXT WEEK...ESP TUE THROUGH THU
AS THERE ARE BASICALLY 2 CAMPS WITH RESPECT TO UPR FLOW. GFS/NOGAPS
SUGGEST ANOTHER FRONTAL PASSAGE LATE TUE/EARLY WED W/ MORE AMPLIFIED
PATTERN AND COOLER TEMPS WED/THU. CANADIAN AND ENSEMBLES ARE MORE
ZONAL AND DEPICT UPR ENERGY MUCH FARTHER NORTH. THIS LATTER SOLN IS
GENRLY FAVORED SO HAVE KEPT FAIRLY WARM TEMPS THROUGH WED/THU AND
CLIMO POPS CHC IN PIEDMONT/SCHC ERN 2/3 CWA.

&&

.AVIATION...MAINLY VFR THIS AFTN AS LOW CIGS CLOUDS HAVE BURNED OFF
FOR ALL EXCEPT ECG. THINK ONLY ISOLD IFR/MVFR FOG OVERNGT W/ SOME
WINDS STAYING UP.

&&

.MARINE...NO SHORT TERM FLAGS. AS STRONG FRONT DROPS THROUGH SAT
NGT...W/ SFC HIGH BUILDING INTO MID ATLC HAVE SCA POSBL FOR SEAS IN
CSTL WTRS.

&&

.CLIMATE...LOCALLY HEAVY PRECIP ACRS CNTRL VA PAST FEW DAYS HAS
BOOSTED RIC JUNE PRECIP TO 7.03 THROUGH THIS MORNING. THIS ALREADY
RANKS AS 6TH WETTEST JUNE ON RECORD. (WETTEST JUNE IN RIC IS 9.24
IN 1938). THIS HAS ALSO MADE YEARLY PRECIP SO FAR AT RIC NOW JUST
0.58 INCHES BELOW NORMAL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   72  91  70  88 /  30  30  30  30
OXB   72  89  69  82 /  30  30  30  30
WAL   73  90  71  87 /  30  30  30  30
FVX   73  93  71  92 /  40  30  20  30
RIC   75  93  72  91 /  30  30  20  30
PTB   74  94  71  92 /  30  30  20  30
AKQ   74  93  72  93 /  30  30  30  30
PHF   75  91  73  93 /  30  30  30  30
ORF   77  93  75  92 /  30  30  30  30
ECG   76  92  75  93 /  30  30  30  30
&&

BROWN
Hazardous weather outlook, Jun 17, 4:30 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUN 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE. THE MAIN SEVERE THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS. HEAT INDICIES WILL RANGED BETWEEN 100 AND 105 DEGREES LATER
TODAY. SEE WBCSPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 17, 5:27 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
627 PM EDT THU JUN 17 2004

MDZ021-172315-
DORCHESTER MD-
627 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN DORCHESTER COUNTY
MARYLAND...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTHEAST OF HURLOCK TO 19 MILES
WEST OF CAMBRIDGE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR HURLOCK AROUND 650 PM EDT...CAMBRIDGE AROUND 700 PM EDT.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

ADDITIONALLY...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM...

25
Local storm report, Jun 17, 5:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
636 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     KENTS STORE             37.88N 78.13W
06/17/2004                   FLUVANNA           VA   LAW ENFORCEMENT

            TREES DOWN.

&&

CULLEN
Local storm report, Jun 17, 6:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     HADENSVILLE             37.83N 78.00W
06/17/2004                   GOOCHLAND          VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

CULLEN
Special weather statement, Jun 17, 6:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT THU JUN 17 2004

VAZ049-062-063-180000-
GOOCHLAND VA-HANOVER VA-LOUISA VA-
712 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORM MOVING SOUTHEAST ALONG ROUTE 64 WEST OF
RICHMOND...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN LOUISA COUNTY...OR ABOUT 7
MILES NORTH OF GOOCHLAND...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR VONTAY...AND...OILVILLE AT 720 PM EDT...
JOHNSONS SPRINGS AT 735 PM EDT...ROCKVILLE AT 740 PM EDT...AND
CENTERVILLE AT 745 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

CULLEN
Special weather statement, Jun 17, 6:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT THU JUN 17 2004

MDZ021>024-180000-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
714 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS NORTHEAST DORCHESTER COUNTY MOVING TOWARD
NORTHWEST WICOMICO COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES NORTH OF SALISBURY TO 25 MILES
WEST OF FRUITLAND...OR FROM SEAFORD TO 8 MILES SOUTH OF
CAMBRIDGE...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR  SHARPTOWN AROUND 725 PM...HEBRON AROUND 735
PM...SALISBURY AROUND 755 PM EDT.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

ADDITIONALLY...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM...

25
Special weather statement, Jun 17, 6:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 PM EDT THU JUN 17 2004

MDZ021-022-180015-
DORCHESTER MD-WICOMICO MD-
724 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS MOVING TOWARDS WESTERN DORCHESTER COUNTY...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF CAMBRIDGE
TO 48 MILES WEST OF CAMBRIDGE...OR FROM 12 MILES NORTHWEST OF
CAMBRIDGE TO 9 MILES NORTH OF COLONIAL BEACH...MOVING EAST AT 35
MPH. THE THUNDERSTORMS WILL BE REACH TAYLORS ISLAND...CHURCH CREEK
AND CAMBRIDGE BY 745 PM.

WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
FREQUENT DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 1/2 TO 2 1/2
INCHES PER HOUR...WHICH WILL CAUSE SIGNIFICANT PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

ADDITIONALLY...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM...

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
June 17, 6:25 PM EST
Where
Wicomico County, Sharptown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -75.717

2 trees down.

Thunderstorm Wind, Dorchester

When
June 17, 7:15 PM EST
Where
Dorchester County, Eldorado
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.583, -75.783

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412153, 5412152.